Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 174, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 25, 2016, 5:42 PM CDT for Finney County, Kansas. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2016, 5:42 PM CDT (22:42 UTC)
- Expired
- Jun 25, 2016, 6:12 PM CDT
- In force
- 30 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Finney County, KS
The radar
The Dodge City radar (KDDC), 74 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 6:05 PM CDT | TSTM WND GST 58 | 1 Ene Garden City, KS | . |
| Jun 25, 6:05 PM CDT | NON-TSTM WND GST 58 | 1 Ene Garden City, KS | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 161 J/kg
- Mixed-layer CIN
- -448 J/kg
- Mixed-layer LCL
- 1920 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
822
WUUS53 KDDC 252242
SVRDDC
KSC055-252330-
/O.NEW.KDDC.SV.W.0174.160625T2242Z-160625T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
542 PM CDT SAT JUN 25 2016
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL FINNEY COUNTY IN SOUTHWESTERN KANSAS...
* UNTIL 630 PM CDT
* AT 542 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF GARDEN CITY...MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GARDEN CITY AND HOLCOMB.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3826 10073 3826 10072 3809 10048 3800 10061
3800 10066 3797 10066 3785 10084 3798 10101
TIME...MOT...LOC 2242Z 222DEG 17KT 3793 10089
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSON2 follow-up statements
279
WWUS53 KDDC 252303
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
603 PM CDT SAT JUN 25 2016
KSC055-252330-
/O.CON.KDDC.SV.W.0174.000000T0000Z-160625T2330Z/
FINNEY KS-
603 PM CDT SAT JUN 25 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CENTRAL FINNEY COUNTY...
AT 602 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GARDEN CITY...
MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
GARDEN CITY AND HOLCOMB.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3826 10073 3826 10072 3813 10054 3789 10080
3799 10100
TIME...MOT...LOC 2302Z 211DEG 17KT 3802 10085
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSON804
WWUS53 KDDC 252312
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
612 PM CDT SAT JUN 25 2016
KSC055-252322-
/O.CAN.KDDC.SV.W.0174.000000T0000Z-160625T2330Z/
FINNEY KS-
612 PM CDT SAT JUN 25 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FINNEY COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3826 10073 3826 10072 3813 10054 3789 10080
3799 10100
TIME...MOT...LOC 2310Z 222DEG 17KT 3806 10081
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 1:05 PM CDT, 4 hours 37 minutes earlier.
Area forecast discussion, Jun 25, 1:05 PM CDT, 4 hours 37 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 105 PM CDT SAT JUN 25 2016 ...UPDATE TO LONG TERM... .SHORT TERM...(This evening through Sunday) Issued at 1220 PM CDT Sat Jun 25 2016 Thunderstorms are likely across portions of western and central Kansas tonight as short range models indicate an attendant frontal boundary to the closed off upper low to our north pushing further southeast across southwest and central Kansas during the period. Although the flow aloft will remain fairly weak across the Western High Plains, substantial moisture/instability, increased forcing in conjunction with the frontal boundary, and steepening low/mid level lapse rates ahead of the boundary will be sufficient ingredients to support isolated to widely scattered thunderstorm development early this evening. NAM/GFS model soundings show a fair amount of instability with SBCAPE values in excess of 2000 J/KG ahead of the frontal boundary. However, the weak flow aloft and less than favorable 0-6km shear will hinder storm intensity, hence, lessening the severe potential to marginal levels. Another issue to consider will be the potential for localized flooding as weak steering winds and high PW values in excess of 1.5 inches may lead to periods of locally heavy rainfall. Areas of precip and slightly cooler air filtering southward into western Kansas behind the advancing weak frontal boundary will drop lows down into the 60s(F) tonight with a few lower 70s(F) still possible in south central Kansas. Western and central Kansas will be under the influence of an easterly upslope flow north of a frontal boundary Sunday as it pushes further south into Oklahoma. This will limit climbing temperatures through the day with highs struggling to reach 90F is some locations, if at all. .LONG TERM...(Sunday night through Saturday) Issued at 100 PM CDT Sat Jun 25 2016 Even though the flow aloft will remain fairly weak early in the period, thunderstorm chances will continue into early next week as medium range models indicate the front from the passage late Saturday stalling out generally across the Texas Panhandle into northwest Oklahoma by Sunday evening. Barring the positioning of the frontal boundary, a similar set up from the day before will be present with increased forcing near the boundary and ample moisture/instability along and southeast of the boundary itself. Thunderstorms are likely Sunday evening in the vicinity of the boundary with the best chance for precip across south central Kansas. Thunderstorm chances return to portions of western Kansas late Monday as a southeasterly upslope flow re- establishes across the Western High Plains. Increasing instability with moisture drawing back to the west and steep low/mid level lapse rates will set the stage for thunderstorm development lee of the Rocky Front Range Monday afternoon with the possibility of storms drifting eastard into western Kansas Monday night. A similar set up exists Tuesday as a northwest flow aloft develops across the high plains while a southeasterly upslope flow persists in the lower levels. Considering little change is expected to the general air mass through the middle of next week, look for more seasonal temperatures for lows and highs across the Western High Plains through at least Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1202 PM CDT Sat Jun 25 2016 VFR conditions will prevail in the vicinity of all TAF sites through early this evening. A few thunderstorms will then be possible through late tonight resulting in potential for brief MVFR cigs/vsbys in the vicinity of all TAF sites. Otherwise, VFR conditions are expected to continue through early Sunday. Southwesterly winds 10 to 20kt are expected to turn north to northeasterly 5 to 15kt late tonight as a weak cold front pushes through western Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 95 67 89 68 / 50 50 30 30 GCK 95 65 88 67 / 70 70 20 20 EHA 96 65 87 66 / 50 60 30 20 LBL 97 67 89 67 / 40 50 30 30 HYS 94 67 88 68 / 70 70 20 20 P28 97 70 92 70 / 20 30 50 50 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson
Hazardous weather outlook, Jun 25, 4:44 AM CDT, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 444 AM CDT SAT JUN 25 2016 KSZ030-031-043>046-061>066-074>081-084>090-260945- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 444 AM CDT SAT JUN 25 2016 /344 AM MDT SAT JUN 25 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...THUNDERSTORMS WILL DEVELOP BY MID TO LATE AFTERNOON ACROSS WEST CENTRAL AND FAR SOUTHWEST KANSAS ALONG A SLOW MOVING FRONTAL BOUNDARY. THE MAIN THREAT WILL BE VERY HEAVY RAINFALL AS STORMS COULD TRAIN OVER THE SAME AREAS AND MOVE VERY SLOWLY. SECONDARY THREATS WILL BE ISOLATED HAIL UP TO THE SIZE OF A QUARTER AND DAMAGING WIND GUSTS TO 60 MPH. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. DISCUSSION...THUNDERSTORMS WILL BE POSSIBLE EACH DAY AS A NORTHWEST FLOW PATTERN SETS UP IN THE UPPER ATMOSPHERE. AT THIS TIME, MONDAY AND WEDNESDAY APPEAR TO BE THE BEST CHANCES FOR MORE ORGANIZED THUNDERSTORM ACTIVITY, INCLUDING SEVERE THUNDERSTORMS. HAZARDS WEATHER RISK... SUNDAY... LIMITED SEVERE THUNDERSTORM RISK. LIMITED EXCESSIVE HEAT RISK. MONDAY... ELEVATED SEVERE THUNDERSTORM RISK. LIMITED EXCESSIVE HEAT RISK. TUESDAY... LIMITED LIGHTNING RISK. WEDNESDAY... LIMITED LIGHTNING RISK. THURSDAY... LIMITED LIGHTNING RISK. FRIDAY... LIMITED LIGHTNING RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR MAINLY FAR WEST CENTRAL AND SOUTHWEST KANSAS AFTER 3 PM THIS AFTERNOON. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
In the hours before
Special weather statement, Jun 25, 5:08 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 508 PM CDT SAT JUN 25 2016 KSZ030-031-252300- ELLIS KS-TREGO KS- 508 PM CDT SAT JUN 25 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TREGO AND NORTHWESTERN ELLIS COUNTIES UNTIL 600 PM CDT... AT 508 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR OGALLAH...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ELLIS...OGALLAH AND RIGA. LAT...LON 3884 9971 3898 9985 3913 9966 3913 9913 TIME...MOT...LOC 2208Z 234DEG 26KT 3896 9971 JJOHNSON
Local storm report, Jun 25, 5:13 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
513 PM CDT SAT JUN 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 13 W FRIEND 38.24N 101.16W
06/25/2016 E1.00 INCH KEARNY KS PUBLIC
.
&&
NWS DODGE CITY KS
IRIS SYSTEMSpecial weather statement, Jun 25, 5:22 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 522 PM CDT SAT JUN 25 2016 KSZ074-075-085-252300- GRANT KS-STEVENS KS-STANTON KS- 522 PM CDT SAT JUN 25 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STANTON...NORTH CENTRAL STEVENS AND CENTRAL GRANT COUNTIES UNTIL 600 PM CDT... AT 522 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF ULYSSES...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ULYSSES AND HICKOK. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3733 10139 3744 10157 3770 10140 3754 10110 TIME...MOT...LOC 2222Z 217DEG 12KT 3745 10143 JJOHNSON
Local storm report, Jun 25, 5:23 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
523 PM CDT SAT JUN 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND GST 6 NNE UTICA 38.72N 100.11W
06/25/2016 E60 MPH TREGO KS PUBLIC
.
&&
NWS DODGE CITY KS
IRIS SYSTEMSpecial weather statement, Jun 25, 5:32 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 532 PM CDT SAT JUN 25 2016 KSZ044-045-252315- NESS KS-LANE KS- 532 PM CDT SAT JUN 25 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANE AND NORTHWESTERN NESS COUNTIES UNTIL 615 PM CDT... AT 532 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES NORTHEAST OF DIGHTON...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DIGHTON...UTICA...ARNOLD...SHIELDS AND PENDENNIS. LAT...LON 3869 9987 3840 10040 3854 10056 3870 10040 TIME...MOT...LOC 2232Z 225DEG 28KT 3853 10042 JJOHNSON
Local storm report, Jun 25, 5:42 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
542 PM CDT SAT JUN 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM TSTM WND GST 4 SSE LAKIN 37.88N 101.24W
06/25/2016 E59 MPH KEARNY KS PUBLIC
.
&&
NWS DODGE CITY KS
IRIS SYSTEMThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 3:39 PM CDT | Special Weather Statement | DDC | Stanton | 51 min |
| Jun 25, 4:10 PM CDT | Special Weather Statement | DDC | Kearny | 50 min |
| Jun 25, 4:24 PM CDT | Special Weather Statement | DDC | Scott | 51 min |
| Jun 25, 4:31 PM CDT | Special Weather Statement | DDC | Hamilton | 44 min |
| Jun 25, 4:37 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 26 min |
| Jun 25, 4:44 PM CDT | Special Weather Statement | DDC | Grant | 46 min |
| Jun 25, 5:02 PM CDT | Special Weather Statement | DDC | Scott | 43 min |
| Jun 25, 5:08 PM CDT | Special Weather Statement | DDC | Ellis | 52 min |
| Jun 25, 5:15 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 45 min |
| Jun 25, 5:17 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Kearny | 31 min |
| Jun 25, 5:22 PM CDT | Special Weather Statement | DDC | Grant | 38 min |
| Jun 25, 5:32 PM CDT | Special Weather Statement | DDC | Lane | 43 min |
| Jun 25, 5:39 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 35 min |
| Jun 25, 5:54 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 25 min |
| Jun 25, 6:00 PM CDT | Special Weather Statement | DDC | Haskell | 30 min |
| Jun 25, 6:04 PM CDT | Special Weather Statement | DDC | Ellis | 41 min |
| Jun 25, 6:18 PM CDT | Special Weather Statement | DDC | Grant | 42 min |
| Jun 25, 6:20 PM CDT | Special Weather Statement | DDC | Trego | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.